Michigan, 2016Damaging Winds in Michigan, July 27, 2016
July 27, 2016 · NWS GRR · 3 events in 3 counties and zones
A few severe storms caused isolated reports of wind damage including downed trees and power lines across portions of Lake, Osceola and Clare counties on July 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe storms caused isolated reports of wind damage including downed trees and power lines across portions of Lake, Osceola and Clare counties on July 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 27, 11:17 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 27, 11:17 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1217 PM EDT WED JUL 27 2016
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 329 AM EDT Wed Jul 27 2016
A slow moving cold front will result in scattered thunderstorms
today, mostly north of I-96. It will be very warm with highs from
the mid 80s to near 90. A wave on the front will slow its push
south tonight and as the wave on the front moves across Lower
Michigan Thursday, it will result in more widespread showers and a
few thunderstorms. Due to the clouds and showers it will be cooler
with highs in the lower 80s. After the frontal wave moves south
and east of the area Friday skies will start to clear as Canadian
high pressure builds in behind the front. The weekend will be
partly cloudy with near normal temperatures thanks to that
Canadian high.
&&
.UPDATE...
Issued at 1217 PM EDT Wed Jul 27 2016
Instability continues to build across Central Lower Michigan at
16z ahead of a weak boundary sagging into the U.S. 10 area. Most
Unstable CAPE values are near 2000 J/KG already in the northwest
CWA with LI's as low as -5C. So, plenty of instability will be in
place today as it builds further this afternoon. Focus for shower
and thunderstorm development will come from convergence along the
weak boundary dropping south or the lake breeze. In addition, a
weak low is forecast to develop over Central Lower Michigan this
afternoon which likely forms from mesoscale processes. The low will
aid in convergence as well. Late in the afternoon convection may
be aided by a shortwave upper trough coming in from the west this
afternoon.
We are expecting isolated to scattered convection forming this
afternoon. The convection will likely be of the pulse type, going
up and coming down in a hurry given our lack of shear. New cells
will form on the outflow boundaries. 0-6km shear values are only on
the order of 20 knots today. We are not expecting severe weather.
The strongest of cells today may produce winds to around 40 mph
and hail to a half inch or so.
Highs will top out in the mid to upper 80s at most locations.
&&
.SHORT TERM...(Today through Friday)
Issued at 329 AM EDT Wed Jul 27 2016
We are tracking a slow moving cold front and the associated
thunderstorms for today. the front will only reach near I-96 by
evening. Any thunderstorms will remain near and north of the
front. The front will then stall near I-96 tonight as a surface
wave tracks along the front, crossing Lower Michigan Thursday.
Areas near and north of I-94 could see a decent amount of rain
Thursday if the ECMWF 00z run is correct as it results in over
and inch of rain over a large area of our central and northern
CWA. Since the models have been back and forth on this idea I have
50 pct pops for tomorrow but this may have to increased if the
latest ECMWF is to be believed.
That system clears the area Friday bringing clearing skies and
near normal temperatures.
.LONG TERM...(Friday night through Tuesday)
Issued at 329 AM EDT Wed Jul 27 2016
Zonal flow will transition to more of an upper trough by late this
week. But that doesn't necessarily mean that we'll see rain. Indeed,
a sfc high over eastern Ontario and Quebec will produce a relatively
dry northeast flow Friday night through Monday which should keep
pcpn pushed south of the cwa. GFS and ECMWF show a few short waves
moving across Indiana and Ohio over the weekend, but almost all of
the pcpn is shown south of the cwa. We'll keep a slight chance of
pcpn in south of I-94 Friday night and Saturday, but more than
likely we're looking at dry wx through Tuesday.
Highs will mostly be above normal due to the lower dewpoints and the
ridge to the northeast. Highs in the lower 80s Saturday will climb
to the mid to upper 80s Sunday through Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 730 AM EDT Wed Jul 27 2016
There is a chance of thunderstorms this afternoon, mostly near and
west of US-131 so I put VCTS for that. tonight a cold front comes
through with will bring vfr cigs to the western taf sites but
those closer to US-69, due to the flow off Lake Huron, may see
ifr/mvfr cigs toward 10z as northeast winds bring those low clouds
into the area.
&&
.MARINE...
Issued at 329 AM EDT Wed Jul 27 2016
No major issues seen through Saturday.
&&
.HYDROLOGY...
Issued at 150 PM EDT Tue Jul 26 2016
No river flooding is expected into next week. There is a chance of
rain in the forecast Wednesday into Saturday night. Total rainfall
should be under an inch. River levels are around normal for this
time of year. Even with the precipitation, no rivers should approach
flood level.
&&
.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&
UPDATE...Duke
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...99
AVIATION...WDM
HYDROLOGY...63
MARINE...WDM
Hazardous weather outlook, Jul 27, 5:01 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 AM EDT WED JUL 27 2016
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
281015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
601 AM EDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT...MOSTLY NORTH OF I-94. THE THUNDERSTORMS WILL BE MOST
ACTIVE DURING THE MID AFTERNOON INTO THE EARLY EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED INTO FRIDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WDM
Thunderstorm Wind, Lake
- When
- July 27, 12:25 PM EST to 12:35 PM EST
- Where
- Lake County, 2.1 mi WNW of Irons
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 44.140, -85.960
Severe storms brought down a couple of trees near Irons.
Thunderstorm Wind, Osceola
- When
- July 27, 1:30 PM EST
- Where
- Osceola County, 3.64 mi NE of Hersey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.880, -85.370
Several trees and power lines were blown down along US-10 and in and near Tustin.
Thunderstorm Wind, Clare
- When
- July 27, 1:30 PM EST
- Where
- Clare County, 3.45 mi N of Lake George
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 44.020, -84.950
Two trees were blown down near Lake George in the area of Clarence Rd. and Bringold Ave.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Hail and Damaging Wind in Nebraska, July 27, 20162 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649468, 649471, 649472.